The Lupus Forum banner

1 - 14 of 14 Posts

·
Registered
Joined
·
4,369 Posts
Discussion Starter · #1 ·
My Immunoloigst has just suggested this drug for use with pain relief as an alternative to NSAIDS.

What I would like to know from those using it is how common the side effect of weight gain is! Weight gain is listed as a common one when I googled it!


Also does it really help with pain!

Does it still make you grogy the next day (effect driving)!

Any other info greatly received.

Many thanks!

Lesley
 

·
Registered
Joined
·
28 Posts
Yes is does cause some weight gain. Plus it can make you loopie the morning after until your body gets used to the drug. Don't know about the pain thing only was on it for about 4 weeks.

The reasons I want off it were bad skin rash, photosenitivity, no urine production and werid blood results. Can't remember what bloods b/c it was to long ago.

If you don't see any change in your pain by 5 weeks I would call your doc and talk to him.
 

·
Registered
Joined
·
15,684 Posts
Hi Lesley,

I hope some of our longtime Ami users will come along to answer your question. I was only on it for a couple of months and found anti-inflamms more helpful for the sort of pain I was having. In that time I didn't have a problem with weight gain though.

love
Lily
 

·
Registered
Joined
·
3,471 Posts
Hi lesley ive been on it now for over 4 and 1/4 yrs with no problem i must confess im only on low dose, because of another drug i cant have high dose, but it helps me with my legs at night ,as i felt i had been in battle

good luck Lin xxxxxxxxxxxxx
 

·
Registered
Joined
·
710 Posts
Hi
I was on Amitriplyline on and off for several years for fibro. For me the drug never worked. It is suppose to be along term pain killer. But, keep in mind every one is different.

About weight gain...I never gained an ounce. I wish I could say the same thing about some of my curent drugs.

I would give the drug a try. It has helped so many others. When I tookthe drug it was much easier than NAIDS on the stomach. I never felt grogy the next day. But with all drugs you should test how they effect you.....meaning start it on weekends and see how you feel in the morning, test the time you should take it before going to bed. etc.

Best of luck
Elaine
 

·
Registered
Joined
·
149 Posts
Ami. can be a really useful and effective drug for pain control, so its definitely worth a try. I didn't manage to keep on it for a number of reasons though. I did think it did make be put on weight fairly rapidly, though at the time I think I was also retaining fluid, so it may have been fluid rather than the ami. that did it. What really stopped me taking it was that it makes my heart rate rapidly increase on just the slightest exertion. I had got up to 50 mg at night when I stopped it the first time because of heart rate problems. A few months later I tried again, and stuck at just 25 mg at night, and it still caused problems so I have given up on it.

It can also make you feel like a bit of a zombie, even at low doses. The best way to avoid this is to take it a bit earlier in the evening. Someone told me to take it 12 hours before I wanted to get up in the morning, and I think that works fairly well. After a few days, the zombie effect wears off and you get used to it.
 

·
Registered
Joined
·
276 Posts
Hi Lesley:)

I've been on ami for last 3 weeks ( 25mg ). My experince as you may have seen on a thread I did was that you do feel a bit like a zombie for a short time but that does go. I personally have only had the benefit up to now of getting a few solid hours of sleep.:) I really haven't noticed a difference in pain but Rheumy said to stick with them for a little while to see how things go.

I hope that they do give you some relief and that you're fine with them. As for driving I was fine but after the first time I didn't drive that day because I was a little vacant:hehe:

Hope things go ok and please let us know.

Take care Mrs M
 

·
Registered
Joined
·
3,854 Posts
the doses used for pain are much lower than the doses used for depression. I would strongly suspect that weight gain is more likely to occur at the depression dosage. I have never had a problem with weight gain from this class of drug (have been on amitryp, currently on imipramine with is also a tricyclic anti-d, but taken at the doseage for pain).

hth

raglet
 

·
Registered
Joined
·
1,485 Posts
I have to say amtriptylene really helped me. When I started taking it I started sleeping. Really sleeping, deep and restful, for the first time in years. I had a short adjustment period when I felt groggy the next morning. But I found that disappeared soon. Yes, I've gained weight. Every single medication I take that could cause weight gain has done so with spades. I'm fat and look horrid. But, I truly intend to start working on that again soon.

Sunny
 

·
elisabethm
Joined
·
512 Posts
Hi Lesley i have been on amitriptaline for a good few years now i take 150mg at night along with all the other meds and i have had no probs with them.Ialso take them at the same time at night once you get them into your system then the side effects go so stick with it for the time being and see how you go keep us up to date hope you feel better soon Elisabeth
 

·
Registered
Joined
·
206 Posts
hi,
i was started on 25mg and then went up to 50mg. i did gain weight and it did help for a bit, but then it seemed to stop. like my body got used to it or something. it would only work when i hadn't taken it in awhile.
but i have heard some people do wonderful on it and love it.

lesley​
 

·
Registered
Joined
·
80 Posts
hi, I have been on ami. for some months it defintely helped with sleep and so I wasnt waking up with pain in joints. I used to wake several times a night and had to get up and move around to ease it then get back to bed and couldnt get off again. So i feel much better for the sleep but I am thinking about doing what someone here suggested and take it earlier in the evening because the zombie feeling persists way into next day I am only on 25mg so woulnt want to up it as seems to be working well. Dont know about weight tho as I try not to get on scales -- too depressing!
Good luck
Sue
 

·
Registered
Joined
·
1,388 Posts
HI Lesley,
I was on this many moons ago and it did help with sleep and pain, but I did gain a tremendous amount od weight on it, but it worked:) I think though I can gain weight from smelling cookies, so I am not good judge for meds and weight gain.:lol:

I hope you get relief though and fast!!!!!


huGS,
Becca
 

·
Registered
Joined
·
4,369 Posts
Discussion Starter · #14 ·
Thank you everyone for taking the time to reply!

I have not yet accepted the drug as an alternative solution to my pain yet!

What I'm concious of is trying not to gain weight too much as I know weight gain alone is a major factor in increasing pain just in its own right, let alone the disease and its own pains!

Seven months on I'm still waiting for Plaquenil to kick in - am now having pohotosensitivity test (Porphyria). Once results are in on that my meds will be adjusted acordingly. Dermy thinks I'm allergic to Plaquenil as have been more sunsensitive since taking it, Immunologist says we have to be careful that its just not down to y symtoms getting worse anyway "who knows!!".

In the meantime I have to stay on low dose of Pred again!

Love Lesley
 
1 - 14 of 14 Posts
Top